Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 61, NWS Quad Cities, IA

May 29, 20115 counties in Iowa; 4 counties in Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 29, 2011, 9:58 AM CDT for 5 counties in Iowa; 4 counties in Illinois. It was in force for 62 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2011, 9:58 AM CDT (14:58 UTC)
Expired
May 29, 2011, 11:00 AM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, IA, Des Moines County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Henderson County, IL, Mercer County, IL, Rock Island County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 10:12 AM CDTTSTM WND GST 402 Ne Muscatine, IAAND VERY HEAVY RAIN
May 29, 10:15 AM CDTTSTM WND GST 49Muscatine, IAAND HEAVY RAIN
May 29, 10:38 AM CDTTSTM WND GST 53Moline, IL
May 29, 10:39 AM CDTTSTM WND GST 51Davenport, IA
May 29, 10:40 AM CDTTSTM WND DMG3 Ssw Rock Island, ILWIND PICKED UP A TRAMPOLINE, BLEW IT ACROSS STREET THEN IT CRASHED INTO NEIGHBORS HOUSE
May 29, 10:40 AM CDTTSTM WND DMGRock Island, ILTIME ESTIMATED LARGE TREE DOWNED AND BLOCKING 18TH AVE IN ROCK ISLAND
May 29, 10:40 AM CDTTSTM WND GST 60Moline, IL
May 29, 10:43 AM CDTTSTM WND GST 65Park View, IA
May 29, 10:45 AM CDTTSTM WND DMGRock Island, ILLARGE TREE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 8:53 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS53 KDVN 291458
SVRDVN
IAC031-057-115-139-163-ILC071-131-161-187-291600-
/O.NEW.KDVN.SV.W.0061.110529T1458Z-110529T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 AM CDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CEDAR COUNTY IN EAST CENTRAL IOWA...
  MUSCATINE COUNTY IN EAST CENTRAL IOWA...
  SCOTT COUNTY IN EAST CENTRAL IOWA...
  MERCER COUNTY IN NORTHWEST ILLINOIS...
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS...
  NORTHERN DES MOINES COUNTY IN SOUTHEAST IOWA...
  LOUISA COUNTY IN SOUTHEAST IOWA...
  NORTHERN HENDERSON COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHERN WARREN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 1100 AM CDT.

* AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  APPROXIMATELY NEAR GRANDVIEW...OR 7 MILES EAST OF COLUMBUS
  JUNCTION...AND MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TOOLESBORO...OAKVILLE...FRUITLAND...OQUAWKA...ATALISSA...NEW
  BOSTON...MUSCATINE...KEITHSBURG...ROZETTA...MANNON...ELIZA...
  WILTON...JOY...SEATON...ILLINOIS CITY...FAIRPORT...LITTLE YORK...
  MILLERSBURG...DURANT...ALEDO...MONTPELIER...HAMLET...BURGESS...BLUE
  GRASS...WALCOTT...ANDALUSIA...SHALE CITY...BUFFALO...REYNOLDS...
  TAYLOR RIDGE...MATHERVILLE...VIOLA...BODEN...NORTH HENDERSON...
  DONAHUE...OAK GROVE...DAVENPORT...CABLE...MILAN...ROCK ISLAND...
  SHERRARD...NEW WINDSOR...ROCK ISLAND ARSENAL...ELDRIDGE...MOLINE
  QUAD-CITY AIRPORT...LONG GROVE...MOLINE...COAL VALLEY...
  RIVERDALE...BETTENDORF AND EAST MOLINE.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 269 AND 302.

THIS INCLUDES INTERSTATE 74 IN IOWA BETWEEN MILE MARKERS 1 AND 5.

THIS INCLUDES INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 2 AND 3.

THIS INCLUDES INTERSTATE 280 BETWEEN MILE MARKERS 1 AND 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4084 9130 4142 9142 4142 9137 4158 9136
      4174 9062 4167 9043 4099 9045
TIME...MOT...LOC 1458Z 255DEG 45KT 4130 9116
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
1 follow-up statement
399 
WWUS53 KDVN 291559
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT SUN MAY 29 2011

IAC031-057-115-139-163-ILC071-131-161-187-291609-
/O.EXP.KDVN.SV.W.0061.000000T0000Z-110529T1600Z/
SCOTT IA-MUSCATINE IA-LOUISA IA-DES MOINES IA-CEDAR IA-MERCER IL-
ROCK ISLAND IL-WARREN IL-HENDERSON IL-
1059 AM CDT SUN MAY 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HENDERSON...NORTHERN
WARREN...ROCK ISLAND...MERCER...SOUTHEASTERN CEDAR...NORTHERN DES 
MOINES...LOUISA...MUSCATINE AND WESTERN SCOTT COUNTIES WILL EXPIRE 
AT 1100 AM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4084 9130 4142 9142 4142 9137 4158 9136
      4174 9062 4167 9043 4099 9045
TIME...MOT...LOC 1559Z 255DEG 45KT 4149 9018

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:55 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 29, 5:55 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 AM CDT SUN MAY 29 2011

.UPDATE...
FOG HAS CONTINUED TO EXPAND AND THICKEN. WITH WIDESPREAD VISBYS
AT OR BELOW 1/4SM...HAVE ISSUED A DENSE FOG ADVISORY OVER ALL BUT
THE FAR SOUTH TO SOUTHWEST TIER OF COUNTIES RUNNING TIL 9 AM.

OTHERWISE...MONITORING LARGE AREA OF SCATTERED THUNDERSTORMS
ACROSS SOUTHEAST NEB AND SW IA OCCURRING ON EDGE OF STEEPER MID
LEVEL LAPSE RATES AND NOSE OF 50 KT JET AT 850 MB. THESE HAVE
SHOWN A TREND OF BECOMING BETTER ORGANIZED...FROM INITIAL NUMEROUS
SCATTERED CELLS IN IN SE NEB...INTO MORE OF A MCS OVER THE PAST
HOUR. AT THE PRESENT RATE...THUNDERSTORMS SHOULD REACH THE
WESTERN AND SW FORECAST AREA COUNTIES AROUND 730 AM.

&&

.AVIATION...
VLIFR CONDITIONS HAVE BECOME WIDESPREAD. AT 10Z ALL TAF SITES WERE
BOTTOMING OUT AT 1/4SM AND VV001. THESE CONDITIONS WILL ONLY
SLOWLY IMPROVE OVER THE NEXT SEVERAL HOURS. AT THE SAME
TIME...A COMPLEX OF THUNDERSTORMS OVER SW AND CENTRAL IA WILL
OVERSPREAD THE AREA. MORE PRECISE TIMING OF THUNDERSTORMS WILL BE
OUT IN 12Z FORECASTS. OVERALL TRENDS WITH TIMING OF THE ADVANCING
WARM FRONT SUGGEST CONDITIONS WILL IMPROVE TO IFR ROUGHLY BY
18Z...THEN MVFR BY MID TO LATE AFTERNOON. VFR CONDITIONS WILL THEN
PREVAIL TONIGHT INTO MONDAY MORNING WITH SURFACE WINDS BECOMING
SOUTH AROUND 10 TO 15KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
     CARROLL-HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

SHEETS
Hazardous weather outlook, May 29, 4:41 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT SUN MAY 29 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
441 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WITH VISIBILITIES BELOW A QUARTER MILE AT TIMES WILL
AFFECT PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL MID
MORNING.

THUNDERSTORMS ARE LIKELY TODAY AS A WARM FRONT LIFTS NORTH THROUGH
THE REGION AND THE STORM PREDICTION CENTER HAS PLACED A SLIGHT
RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA EARLY THIS
MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE LARGE HAIL AND
HEAVY DOWNPOURS. ADDITIONAL STORMS WILL BE POSSIBLE FROM LATE
MORNING THROUGH THE AFTERNOON...MAINLY NORTH OF A LINE FROM
FAIRFIELD TO MONMOUTH. SOME OF THESE STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX VALUES OF 90 TO 95 DEGREES ARE LIKELY ACROSS MUCH OF
THE OUTLOOK AREA ON MONDAY. IN ADDITION... WINDY CONDITIONS ARE
LIKELY MONDAY AFTERNOON. A FEW LOCATIONS WEST OF THE MISSISSIPPI
RIVER COULD SEE WINDS SUSTAINED FROM THE SOUTH AT NEAR 30 MPH AT
TIMES... WITH GUSTS TO AROUND 40 MPH POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY
WITH THE PASSAGE OF A WEAK COLD FRONT. THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.

PERIODIC CHANCES OF THUNDERSTORMS WILL RETURN THE LATTER HALF OF
THE WEEK INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

SHEETS/MCCLURE

In the hours before

Local storm report, May 29, 9:44 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND GST     WASHINGTON              41.30N 91.69W
05/29/2011  M56.00 MPH       WASHINGTON         IA   AWOS

0939 AM     TSTM WND GST     5 NNE CEDAR RAPIDS      41.97N 91.67W
05/29/2011  M60.00 MPH       LINN               IA   TRAINED SPOTTER

            AND VERY HEAVY RAIN

&&

TAS
Local storm report, May 29, 9:46 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     HEAVY RAIN       WASHINGTON              41.30N 91.69W
05/29/2011  M0.60 INCH       WASHINGTON         IA   TRAINED SPOTTER

            RAINFALL OF 6 TENTHS OF AN INCH IN 10 MINUTES.

&&

HAASE
Local storm report, May 29, 9:48 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     TSTM WND GST     IOWA CITY               41.66N 91.54W
05/29/2011  M49 MPH          JOHNSON            IA   ASOS

&&

TAS
Local storm report, May 29, 9:54 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     HAIL             KEOSAUQUA               40.73N 91.96W
05/29/2011  M0.25 INCH       VAN BUREN          IA   TRAINED SPOTTER

0953 AM     TSTM WND GST     KEOSAUQUA               40.73N 91.96W
05/29/2011  E40 MPH          VAN BUREN          IA   TRAINED SPOTTER

&&

TAS
Local storm report, May 29, 9:55 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     HEAVY RAIN       4 E WHAT CHEER          41.41N 92.28W
05/29/2011  M1.00 INCH       KEOKUK             IA   TRAINED SPOTTER

            ONE INCH OF RAIN IN 1 1/2 HOURS. FIELDS FLOODED.

&&

HAASE
Local storm report, May 29, 9:57 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             7 SW MEMPHIS            40.39N 92.26W
05/29/2011  M1.00 INCH       SCOTLAND           MO   EMERGENCY MNGR

            HOUSE WINDOW BROKEN BY HAIL.

&&

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:05 AM CDTDense Fog AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more4 hr
May 29, 8:37 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Keokuk, Van Buren, Washington53 min
May 29, 9:18 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Johnson, Lee, Louisa and 3 more57 min
May 29, 9:32 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn58 min
May 29, 9:55 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren65 min
May 29, 10:15 AM CDTSevere Thunderstorm WarningDVNDes Moines60 min
May 29, 10:26 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Scott64 min
May 29, 10:33 AM CDTSevere Thunderstorm WarningDVNScott57 min
May 29, 10:54 AM CDTSevere Thunderstorm WarningDVNClinton, Scott66 min
May 29, 2:38 PM CDTRiver Flood WarningDVNJohnson, Washington31 hr
May 29, 3:06 PM CDTRiver Flood WarningDVNLee38 hr
May 29, 10:12 AM CDTFlash Flood WarningDVNBureau, Henry, Mercer4 hr
May 29, 11:03 AM CDTSevere Thunderstorm WarningDVNHancock, McDonough, Warren34 min
May 29, 11:17 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam43 min
May 29, 2:38 PM CDTRiver Flood WarningDVNHenry, Rock Island4 days
May 29, 2:38 PM CDTRiver Flood WarningDVNHenry, Rock Island51 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.